Alert archive / Kansas / River Flood Warnings in 2010

River Flood Warning 13, NWS Topeka, KS

April 24, 2010Franklin County, Kansas

NWS Topeka, KS issued this river flood warning at Apr 24, 2010, 3:46 PM CDT for Franklin County, Kansas. It took effect at Apr 24, 2010, 7:00 PM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Apr 24, 2010, 3:46 PM CDT (20:46 UTC)
In effect from
Apr 24, 2010, 7:00 PM CDT
Expired
Apr 25, 2010, 8:28 AM CDT
In force
13 hr
Issued by
NWS Topeka, KS
Flood severity
Minor

County Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 93 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Pottawatomie Creek at Lane (LNEK1).

Action stage
18 ft
Minor stage
23 ft
Moderate stage
24 ft
Major stage
28.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06914500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

875 
WGUS43 KTOP 242046
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
346 PM CDT SAT APR 24 2010

...THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING STREAMS IN KANSAS... 

  POTTAWATOMIE CREEK AT LANE AFFECTING FRANKLIN COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

&&

KSC059-250446-
/O.NEW.KTOP.FL.W.0013.100425T0000Z-100427T0000Z/
/LNEK1.1.ER.100425T0000Z.100425T0600Z.100426T0600Z.NO/
346 PM CDT SAT APR 24 2010

THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE POTTAWATOMIE CREEK AT LANE.
* FROM THIS EVENING TO MONDAY EVENING.
* AT  1:00 PM SATURDAY THE STAGE WAS 22.2 FEET.
* FLOOD STAGE IS 23.0 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY THIS EVENING AND CONTINUE TO 
  RISE TO NEAR 23.4 FEET BY EARLY SUNDAY MORNING. THE CREEK WILL FALL
  BELOW FLOOD STAGE BY EARLY MONDAY MORNING.
* IMPACT...AT 23.0 FEET...MINOR LOW LAND FLOODING BEGINS ALONG THE 
  CREEK.

$$
2 follow-up statements
714 
WGUS83 KTOP 250316
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
1016 PM CDT SAT APR 24 2010

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING STREAMS IN KANSAS...
 
  POTTAWATOMIE CREEK AT LANE AFFECTING FRANKLIN COUNTY 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

&&

KSC059-251116-
/O.EXT.KTOP.FL.W.0013.000000T0000Z-100427T1342Z/
/LNEK1.1.ER.100425T1930Z.100426T0600Z.100426T1942Z.NO/
1016 PM CDT SAT APR 24 2010

THE FLOOD WARNING CONTINUES FOR
  THE POTTAWATOMIE CREEK AT LANE.
* AT  6:19 PM SATURDAY THE STAGE WAS 22.1 FEET.
* FLOOD STAGE IS 23.0 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY SUNDAY EARLY AFTERNOON AND 
  CONTINUE TO RISE TO NEAR 23.4 FEET BY EARLY MONDAY MORNING. THE 
  RIVER WILL FALL BELOW FLOOD STAGE BY MONDAY EARLY AFTERNOON.
* IMPACT...AT 23.0 FEET...MINOR LOW LAND FLOODING BEGINS ALONG THE 
  CREEK.

$$
424 
WGUS83 KTOP 251328
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
828 AM CDT SUN APR 25 2010

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING STREAMS IN 
KANSAS...
 
  POTTAWATOMIE CREEK AT LANE AFFECTING FRANKLIN COUNTY
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

&&

KSC059-251358-
/O.CAN.KTOP.FL.W.0013.000000T0000Z-100427T1342Z/
/LNEK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
828 AM CDT SUN APR 25 2010

THE FLOOD WARNING IS CANCELLED FOR
  THE POTTAWATOMIE CREEK AT LANE.
* AT  7:00 AM SUNDAY THE STAGE WAS 21.1 FEET.
* FLOOD STAGE IS 23.0 FEET.
* FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 22.2 FEET.  THE 
  CREEK WILL CONTINUE TO SLOWLY FALL.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Apr 24, 3:35 PM CDT, 11 minutes earlier.

Area forecast discussion, Apr 24, 3:35 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
335 PM CDT SAT APR 24 2010

.DISCUSSION...

UPPER LOW WAS CENTERED OVER SOUTH CENTRAL KANSAS AT 20Z WITH 55 KT
JET MOVING ALONG THE BASE ACROSS SOUTHERN OKLAHOMA. CONVECTION HAS
BEEN OCCURRING ON THE EAST AND WEST SIDES OF THE UPPER LOW THIS
AFTERNOON WITH MUCH OF THE TOP CWA CURRENTLY IN BETWEEN. STEEP LOW
LEVEL LAPSE RATES AND CAPES ACROSS CENTRAL AND NORTHEAST KANSAS WERE
AVERAGING AROUND 500 J/KG THIS AFTERNOON UNDER THE COLD CORE ALOFT.
FREEZING LEVELS WERE AROUND 7 KFT THIS AFTERNOON. LOW TOPPED
CONVECTION WILL CONTINUE DEVELOP ACROSS THE WESTERN AND NORTHERN
CWA. THE SURFACE LOW WAS DIMINISHING OVER CENTRAL KANSAS AND WAS
MORE OF A TROUGH ACROSS THE CENTRAL KANSAS FROM HUT TO CNK WHILE THE
MAIN LOW WAS DEEPENING OVER SOUTHEAST MISSOURI. THIS ALSO COINCIDES
WITH A SURFACE VORTICITY MAX AND INSTABILITY AXIS.

FOR TONIGHT EXPECT CONVECTION TO CONTINUE THROUGH MID EVENING
THEN WENT WITH SHOWERS THEREAFTER AS THE UPPER LOW MOVES EAST AND
ENERGY ROTATES AROUND IT ACROSS EASTERN KANSAS IN THE DEFORMATION
AXIS.

FOR SUNDAY LAST OF THE ENERGY WILL MOVE THROUGH THE EASTERN COUNTIES
IN THE MORNING HOURS WITH SUBSIDENCE IN THE AFTERNOON SO LIMITED
PRECIPITATION CHANCES TO THE MORNING HOURS IN THE FAR EASTERN CWA
SIMILAR TO CURRENT FORECAST. CLOUDS WILL BEGIN TO BREAK UP ACROSS
THE WESTERN CWA IN THE AFTERNOON WHILE STRATUS MAY CONTINUE IN THE
FAR EAST AND NORTHEAST THROUGH MID AFTERNOON. HIGHS ON SUNDAY WILL
TOP OUT IN THE LOW TO MID 60S WITH THE COOLER TEMPS IN THE NORTHEAST.

53

UPPER LOW IN THE NORTHERN ROCKIES WILL ZIP IN BEHIND THE CURRENT
SYSTEM LATE SUNDAY NIGHT INTO MONDAY. DIFFERENCES ON
SPEED...LOCATION AND STRENGTH EXIST...BUT THERE IS A CONSISTENT
ENSEMBLE SOLUTION OF PRECIPITATION REMAINING TO THE SOUTHWEST AND
NORTHEAST. WILL KEEP SMALL POPS IN PLACE MONDAY...WITH SLIGHT
FAVORING OF THESE AREAS. GOOD MIXING OF MODERATE WINDS WILL MAKE FOR
A BREEZY DAY FOR MUCH OF THE AREA WITH TEMPS TOPPING AROUND 60. THIS
SYSTEM WILL EXIT QUICKLY AS WELL...WITH NICELY RISING HEIGHTS LATE
MONDAY NIGHT INTO TUESDAY AS RIDGING BUILDS TO THE WEST. COOLER AIR
WORKING IN BEHIND THE MONDAY SYSTEM WILL KEEP TUESDAYS HIGHS NEAR
THOSE OF MONDAY...BUT SHOULD WARM ENOUGH WITH ENOUGH WIND FOR LITTLE
CONCERN FOR FROST MONDAY NIGHT.

PROGRESSIVE PATTERN CONTINUES INTO THE LATE WEEK WITH WESTERN UPPER
RIDGE BEING PUSHED EAST BY A LARGE UPPER GYRE MOVING THROUGH THE
WESTERN CONUS. SOME SIMILARITIES TO THE WITH MULTIPLE LOWS IN THE
SYSTEM COMPLICATING ITS MOVEMENT AND IMPACT ON SENSIBLE WEATHER.
ALSO OF CONCERN IS THE OTHER UPPER LOW IN THE NORTHEAST THAT MAY
SLOW THE WESTERN SYSTEMS MOVEMENT AND THE TENDENCY FOR THE MODELS TO
BE TOO FAST WITH LATE PERIOD SYSTEM MOVEMENT. THIS SEEMS TO BE AT
LEAST SOMEWHAT REFLECTED IN THE 00Z GFS AND ECMWF ENSEMBLES. HAVE
FOLLOWED THESE IDEAS CLOSER...WITH THE GREATER PRECIP CHANCES
THURSDAY NIGHT AND FRIDAY. WILL SUGGEST A BREAK IN PRECIP THURSDAY
NIGHT WITH THE FRONT REDEVELOPING OVER THE AREA SATURDAY AS THE
UPPER LOW SPLITS EAST AND SOUTH...A SITUATION THAT IS REMARKABLY
WELL AGREED UPON AT THIS RANGE. TUESDAY NIGHT INTO WEDNESDAY NIGHT
SHOULD BE DRY AS MOISTURE RETURN AND INSTABILITY APPEAR TOO WEAK FOR
ANY ELEVATED CONVECTION.

65

&&

.AVIATION...

VFR EXPECTED THROUGH AT LEAST THE FIRST HALF OF THE PERIOD. WINDS
WILL BECOME VARIABLE IN DIRECTION FROM 20Z TIL 00Z SUN AS A SURFACE
LOW PASSES SOUTH OF THE TAF SITES. WINDS ARE EXPECTED TO GO FROM
SOUTHERLY AND BACK TO EAST THEN SHIFT TO THE NORTH BEHIND A FRONTAL
BOUNDARY. SCATTERED SHOWERS WILL INITIALLY AFFECT THE TOP AND FOE
SITES THEN IN THE MHK AREA AFTER 22Z. LATER TONIGHT FORECAST
SOUNDINGS SUGGEST MVFR CIGS WILL MOVE IN IN THE WRAP AROUND ON THE
BACK SIDE OF THE SYSTEM AND SHOULD LAST THROUGH THE END OF THE TAF
PERIOD.

53

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 24, 5:18 AM CDT, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
518 AM CDT SAT APR 24 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-251030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
518 AM CDT SAT APR 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO REDEVELOP
ACROSS THE AREA THIS AFTERNOON. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...HOWEVER A STRONG STORM OR TWO WILL BE POSSIBLE.
THUNDER SHOULD DIMINISH IN THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT CHANCE FOR THUNDERSTORMS APPEARS TO BE NEXT THURSDAY INTO
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 10:00 PM CDTSevere Thunderstorm WarningTOPLyon45 min

Nearby

River Flood Warnings in Kansas, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.